Five Lancaster University students hospitalised after taking ‘Spice’ drug

Lancaster University

Lancaster University

Share this article
12
Have your say

Five university students have been taken to hospital after apparently taking a synthetic cannabis-like drug.

Lancaster University has issued a warning about Spice, a former legal high reclassified as Class B in 2009, after the five needed treatment.

In a warning to students, the university tweeted: “Urgent message: Several students have been hospitalised today after taking legal high Spice - please check on friends and call 999 if needed.”

Vicky Tyrrell, a spokeswoman for the university, told the Guardian police called university authorities to tell them that the students had been taken to the Royal Lancaster Hospital.

“We’ve got five students who have been taken to hospital with a suspicion that they had taken the drug,” Ms Tyrell said. “Of the five, we know that two of them are seriously ill.”

Spice is a synthetic cannabinoid which contains the same active chemical tetrahydrocannabinol (THC), possibly leading to paranoia or a change in mood.

We’ve got five students who have been taken to hospital with a suspicion that they had taken the drug,

Vicky Tyrrell